Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

April 10, 2021Davidson County, Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this special weather statement at Apr 10, 2021, 10:36 PM EDT for Davidson County, Forsyth County, Guilford County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2021, 10:36 PM EDT (02:36 UTC)
Expired
Apr 10, 2021, 11:30 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC

Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC

The radar

The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS82 KRAH 110236
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
1036 PM EDT Sat Apr 10 2021
 
NCZ021-022-038-039-110330-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
1036 PM EDT Sat Apr 10 2021

...A LINE OF HEAVY SHOWERS WILL AFFECT EASTERN FORSYTH... 
NORTHEASTERN DAVIDSON...NORTHWESTERN RANDOLPH AND GUILFORD COUNTIES 
UNTIL 1130 PM EDT...

At 1035 PM EDT, Doppler radar was tracking a line of showers along a 
line extending from Winston-Salem to 6 miles northeast of High Rock 
Lake. Movement was northeast at 35 mph.

Brief heavy rain and gusts up to 40 mph will be possible with these 
showers.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, McLeansville, Archdale, Summerfield and Trinity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3626 8016 3624 7968 3605 7966 3564 8023
      3611 8030
TIME...MOT...LOC 0235Z 219DEG 32KT 3609 8025 3570 8022 

$$

JD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Apr 10, 8:48 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 10, 8:48 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
848 PM EDT Sat Apr 10 2021

.SYNOPSIS...
An upper level disturbance will move across the area tonight. A cold
front will then move east across the area Sunday afternoon and
evening, with high pressure to follow.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 845 PM Saturday...

An upper-level trough is approaching our area from the southwest
this evening, and is currently developing light showers across
central NC and a band of strong thunderstorms and an MVC across
western NC. Although instability aloft is minimal, surface-1 km bulk
shear of 30 kt and surface to 6 km bulk shear of 40-50 kt will be
sufficient to continue the chance of strong to isolated severe
thunderstorm tonight as the wave moves across the region. Current
high-res models and radar trends have slightly slowed down the
stronger area of storms, and they should enter western portions of
central NC before midnight and exit the Coastal Plain by late
tonight. The main threat with storms will be damaging wind gusts up
to 60 mph, however hail up to 1" and an isolated tornado cannot be
ruled out. SPC has continued the whole region in a Marginal Risk for
severe thunderstorms. Lows overnight will range from the upper 50s
NW to the low 60s SE.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 245 PM Saturday...

Tonight's band of showers and thunderstorms will have moved east to
the Coastal Plain by sunrise, but a cold front will be crossing the
Appalachians around that time. Expect another round of scattered
precipitation with the front, although coverage is not expected to
be as great as it is with tonight's rain. However, skies should
clear between the two areas of rain, allowing for greater
instability to develop Sunday afternoon compared to today. In
addition, higher values of shear along the front itself may allow
for a greater severe weather threat tomorrow than for today.
Tomorrow's marginal (level 1) severe risk is primarily to the
northeast of I-40. Highs will range from the mid-70s in the Triad to
the lower 80s in the southeast.

Cannot rule out an isolated thunderstorm east of I-95 Sunday
evening, but by midnight all locations should be dry. Clouds will
clear rather quickly behind the front, and lows will be in the lower
and mid 50s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 235 PM Saturday...

Through Tuesday night: Generally west-northwest flow aloft will set
up over central NC in the wake of an exiting shortwave. A west-east
elongated area of low pressure with multiple low centers will sit
across the northern CONUS through Tuesday night, while the sub-
Tropical high remains well to the south near the Yucatan. A couple
of weak mid-upper level disturbances may move over the region Monday
and Tuesday as one of the lows drifts east from the Great Lakes/OH
Valley into the Northeast. Meanwhile, a weak surface trough east of
the mountains will sit over the area, pivoting southeast and
offshore through Tuesday. While some precipitation cannot be
completely ruled out, generally expect the weather to remain dry
through Tuesday. Temperatures will be above normal, with highs in
the mid 70s north to low/mid 80s south and lows in the low to mid
50s.

Wednesday and Thursday: As the upper low over the Northeast shifts
farther east, the sub-tropical ridge will build northward into the
MS Valley, splitting the formerly west-east elongated low to the
north in two. The low off the Northeast coast will swing south then
southeast off the mid-Atlantic coast, with several weak disturbances
moving over the area within the broad upper trough Wednesday and
Thursday. A surface cold front will push through the area by
Wednesday, with cold advection into the region from the north
persisting through Thursday. As a result, while again rain cannot be
completely ruled out, chances are low given the cool, moisture
starved air. Temperatures will be more seasonable, with highs
topping out in the upper 60s north to mid 70s south and lows dipping
into the 40s across the area by Thursday night.

Friday onward: A bit lower confidence for the end of the week into
the weekend but overall consensus is that Friday/Friday night will
be largely dry, with increasing chances for rain Saturday afternoon
thereafter as some of the Gulf moisture may make its way into the
Carolinas. Model agreement is poor at this time. Will err on the
side of climo temperatures through Saturday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 830 PM Saturday...

VFR conditions to start the TAF period. Main change from the
previous forecast was to delay the start of showers and
thunderstorms by about 1-2 hours based on latest radar trends and
model guidance. Line of showers and thunderstorms will bring MVFR to
IFR CIG/VIS to all TAF sites. As storms push out, MVFR/IFR
restrictions to persist, with some brief LIFR at GSO/INT prior to
daybreak as residual low-level moisture remains in place. VFR should
return by 14-16Z. A cold front will track through central NC between
18 and 22Z with scattered thunderstorms possible primarily at
RDU/FAY/RWI. While conditions are favorable given an unstable
environment, confidence is not very high with latest forecast
guidance so mainly introduced VCTS. Winds out of the south-southeast
tonight between 10-22 kt will become southwesterly tomorrow at 10-18
kt.

Outlook: Scattered storms are possible Sunday afternoon/evening at
RDU/FAY/RWI. VFR conditions will return Monday through Thursday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/JJT
NEAR TERM...JJT
SHORT TERM...Green
LONG TERM...KC
AVIATION...AK/JJT
Hazardous weather outlook, Apr 10, 2:49 PM EDT, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
249 PM EDT Sat Apr 10 2021

NCZ021>023-038>040-073>077-083>086-088-089-111200-
Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Stanly-
Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-
Sampson-
249 PM EDT Sat Apr 10 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Thunderstorms capable of producing damaging wind gusts and quarter-
size hail are possible this evening and into the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>011-024>028-041>043-078-111200-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Wake-Johnston-Wilson-Wayne-
249 PM EDT Sat Apr 10 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Thunderstorms capable of producing damaging wind gusts and quarter-
size hail are possible this evening and into the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An isolated strong to severe thunderstorm will be possible Sunday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 10, 10:28 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1028 PM EDT Sat Apr 10 2021

NCZ039-074-075-083-084-110330-
Anson NC-Richmond NC-Randolph NC-Montgomery NC-Moore NC-
1028 PM EDT Sat Apr 10 2021

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHWESTERN
MOORE... EASTERN ANSON...MONTGOMERY...RICHMOND AND RANDOLPH COUNTIES
UNTIL 1130 PM EDT...

At 1027 PM EDT, Doppler radar was tracking a line of showers and
thunderstorms along a line extending from 8 miles east of Badin Lake
to Chesterfield. Movement was northeast at 35 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Asheboro, Rockingham, Wadesboro, Randleman, Troy, North Carolina Zoo,
Hamlet, Biscoe, Seagrove and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3481 8011 3516 8009 3514 8007 3517 8005
      3522 8007 3526 8010 3537 8005 3583 7997
      3589 7955 3480 7970
TIME...MOT...LOC 0227Z 215DEG 29KT 3549 7997 3475 8009

JD
Special weather statement, Apr 10, 10:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1036 PM EDT Sat Apr 10 2021

NCZ021-022-038-039-110330-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
1036 PM EDT Sat Apr 10 2021

...A LINE OF HEAVY SHOWERS WILL AFFECT EASTERN FORSYTH...
NORTHEASTERN DAVIDSON...NORTHWESTERN RANDOLPH AND GUILFORD COUNTIES
UNTIL 1130 PM EDT...

At 1035 PM EDT, Doppler radar was tracking a line of showers along a
line extending from Winston-Salem to 6 miles northeast of High Rock
Lake. Movement was northeast at 35 mph.

Brief heavy rain and gusts up to 40 mph will be possible with these
showers.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, McLeansville, Archdale, Summerfield and Trinity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3626 8016 3624 7968 3605 7966 3564 8023
      3611 8030
TIME...MOT...LOC 0235Z 219DEG 32KT 3609 8025 3570 8022

JD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 10:28 PM EDTSpecial Weather StatementRAHMontgomery, Randolph, Richmond62 min
Apr 10, 11:31 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Moore59 min
Apr 10, 11:36 PM EDTSpecial Weather StatementRAHCumberland, Harnett54 min
Apr 11, 12:32 AM EDTSpecial Weather StatementRAHJohnston, Sampson58 min
Apr 11, 12:40 AM EDTSpecial Weather StatementRAHDurham, Granville, Lee, Orange, Person, Wake65 min
Apr 11, 1:27 AM EDTSpecial Weather StatementRAHWayne33 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.